Alert archive / Washington / Small Craft Advisories in 2017

Small Craft Advisory 9, NWS Seattle, WA

January 14, 2017

NWS Seattle, WA issued this small craft advisory at Jan 14, 2017, 3:20 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2017, 3:20 AM PST (11:20 UTC)
Expired
Jan 14, 2017, 2:00 PM PST
In force
11 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

162 
WHUS76 KSEW 141120
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
320 AM PST SAT JAN 14 2017

PZZ130-150-141930-
/O.NEW.KSEW.SC.Y.0009.170114T1120Z-170114T2200Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
320 AM PST SAT JAN 14 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. 

* WINDS...EAST 15 TO 25 KNOTS.

* WAVES/SEAS...WIND WAVES 2 TO 4 FEET. WEST SWELL 4 FT BUILDING TO
  7 FT AT 15 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
1 follow-up statement
842 
WHUS76 KSEW 141903
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1103 AM PST SAT JAN 14 2017

PZZ130-150-142200-
/O.CON.KSEW.SC.Y.0009.000000T0000Z-170114T2200Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
1103 AM PST SAT JAN 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* WINDS...EAST 15 TO 25 KNOTS.

* WAVES/SEAS...WIND WAVES 2 TO 4 FEET. WEST SWELL 4 FT BUILDING TO 
  7 FT AT 15 SECONDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Jan 13, 9:44 PM PST, 5 hours 36 minutes earlier.

Area forecast discussion, Jan 13, 9:44 PM PST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
944 PM PST Fri Jan 13 2017

.SYNOPSIS...Generally high pressure aloft will prevail this
weekend for dry weather with continued below normal temperatures.
A low pressure system will bring a threat of precipitation to the
area on Monday. Expect a stronger and wetter system to impact the
region on Tuesday for locally heavy rain and windy conditions.
Temperatures will be near normal on Monday and above normal on
Tuesday.

&&

.SHORT TERM...
High pressure aloft will prevail over the region this weekend;
although, the ridge of high pressure will weaken on Saturday,
allowing a weak upper level short wave trough to move across the
area Saturday night. Heights will rebound on Sunday in response to
an upper level ridge moving over the area. Light offshore flow
will persist for continued dry weather. Temperatures will remain
below normal.

The NAM and GFS indicated that a front approaching the coast on
Sunday will dissipate well offshore. Both models also slowed down
the timing of the Monday system. It now looks like the entire CWA
will stay dry Sunday night, with much of the interior remaining
dry through at least Monday morning. The NAM was slower than the
GFS and kept much of the CWA dry during the day Monday. It does
not bring precipitation onto the coast until Monday afternoon.
Temps should be near normal on Monday due to warm air advection.

Meanwhile, the air mass has become more stagnant due to less
ventilation or poor mixing. This has resulted in some degradation
in air quality, with more sites reporting moderate air pollution
levels on the Washington State Department of Ecology's air quality
web page. A couple of sites, such as Darrington and Chehalis, were
reporting unhealthy levels. If the models slow down the Monday
system even further, will need to consider issuing an Air
Stagnation Advisory for parts of the CWA. Please check with your
local clean air agency for possible burn bans in your area.

.LONG TERM from the previous discussion...
A pattern change early next week will bring wetter, warmer and
windier weather back to Western Washington. This change will take
place Monday night as a strong jet lines up over WA. Temperatures
Tuesday and Wednesday will spike into the lower 50s as warmer air
moves in. Snow levels will also rise over 6000 feet, although east
winds will keep snow levels at the surface in the Cascade passes.
It will be wet through the period and the GFS is showing several
inches of precip in the mountains, mostly as rain. This may force
rises on the rivers as we move toward Wednesday night and
Thursday. The ECMWF, however, is lighter on the QPF but still wet
in general. It will be windy through the period as well,
particularly the coast and north interior as low pressure systems
clip through the offshore waters.

Snow levels will drop toward the end of the week as a trough
moves inland...back to around 2000 ft. This trough will maintain
showers across the region with snow showers in the mountains.
Temperatures will return to normal. 33

&&

.AVIATION...High pressure at the surface and aloft will maintain
generally light flow at all levels. A dry and stable air
mass will persist, except for mid and high clouds at times.

KSEA...Light or nly wind with mid and high clouds.

&&

.MARINE...Surface high pressure east of the Cascades will give
light offshore flow through Saturday. A weak front will dissipate as
it reaches the area this weekend. A series of stronger fronts will
reach the Pacific Northwest beginning Monday.

&&

.HYDROLOGY from the previous discussion...
River flooding is not expected through Monday. A period of heavy
rain next Tuesday and Wednesday will cause rises on area rivers.
Minor flooding on a few rivers is possible.

Note: Snow is not a significant contributor to flood flows on
western Washington rivers. Even when there is snow on the ground,
river flooding is almost exclusively caused by runoff from heavy
rain.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...None.

&&

www.weather.gov/seattle

An illustrated version of this forecast discussion can be seen at
www.weather.gov/seattle/gafd/latest_webafd.html

Nearby

Small Craft Advisories in Washington, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.